Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Kansas City, MO

June 8, 2010Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 8, 2010, 4:45 PM CDT for Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 6 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2010, 4:45 PM CDT (21:45 UTC)
Expired
Jun 8, 2010, 10:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:54 PM CDTFLASH FLOOD10 S Kansas City, KSSIX TO EIGHT INCHES OF STANDING WATER REPORTED AT I-435 AND STATE LINE ROAD. TORRENTIAL RAINS IN THE AREA.
Jun 8, 5:14 PM CDTFLASH FLOOD1 N Grandview, MORED BRIDGE RD UNDER 71 HWY IMPASSABLE
Jun 8, 5:24 PM CDTHEAVY RAIN 1.5Raymore, MOHEAVY RAIN OF 1.50 INCHES WAS MEASURED IN 40 MINUTES.
Jun 8, 5:28 PM CDTHEAVY RAIN 1.6Overland Park, KSHEAVY RAIN IN PAST HOUR WAS MEASURED AT 1.60 INCHES.
Jun 8, 6:02 PM CDTFLASH FLOOD4 Sw Leawood, KSWATER 3 FEET DEEP NEAR MISSION RD AND 127TH.
Jun 8, 6:05 PM CDTFLASH FLOODIndependence, MOWATER WAS REPORTED FLOWING OVER THE ROAD.
Jun 8, 6:11 PM CDTFLASH FLOOD4 Sse Kansas City, MOMAJOR FLOODING REPORTED ALONG HIGHWAY 71 INTO THE PLAZA.
Jun 8, 6:30 PM CDTFLASH FLOODLeawood, KSSIX TO EIGHT INCHES OF WATER FLOWING OVER THE ROAD.
Jun 8, 6:50 PM CDTFLASH FLOOD2 Se Leawood, MOINDIAN CREEK NEAR 103RD AND STATELINE AROUND 100 YRDS WIDE. BUSINESSES BEING AFFECTED.
Jun 8, 7:00 PM CDTFLASH FLOOD3 N Cleveland, MOUP TO TWO FEET OF WATER WAS RUSHING OVER THE ROAD.
Jun 8, 7:08 PM CDTFLASH FLOODCleveland, MOTHREE WATER RESCUES NEAR CLEVELAND BETWEEN 708 PM AND 1024 PM...ONE WATER RESCUE NEAR HWY Y AND 251 RD AND OTHERS IN THE CITY OF CLEVELAND.
Jun 8, 7:17 PM CDTHEAVY RAIN 4.251 S Peculiar, MO4 1/4 INCHES OF RAIN SINCE ABOUT 430PM NEAR YY HWY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGUS53 KEAX 082145
FFWEAX
KSC091-121-MOC037-095-090330-
/O.NEW.KEAX.FF.W.0017.100608T2145Z-100609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT TUE JUN 8 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 440 PM CDT...AUTOMATED RAIN GAGES ACROSS THE SOUTHERN KANSAS
  CITY METROPOLITAN AREA HAVE RECORDED UP TO 2 INCHES OF RAIN HAS    
  FALLEN ACROSS THE SOUTH METRO IN ASSOCIATION WITH A CLUSTER OF     
  THUNDERSTORMS MOVING ACROSS THE  WARNING AREA.  RAINFALL RATES     
  WITH THESE STORMS ARE AVERAGING 2 TO 3 INCHES PER HOUR. THESE
  INTENSE RAINFALL RATES ARE CAUSING STORM DRAINS TO BECOME OVERWHELMED
  AND IS CAUSING EXCESSIVE PONDING OF WATER ON AREA ROADS AND        
  HIGHWAYS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELTON...BLUE SPRINGS...BUCKNER...EDGERTON...FAIRWAY...GARDNER...
  GRAIN VALLEY...GRANDVIEW...GREENWOOD...HARRISONVILLE...
  INDEPENDENCE...LAKE LOTAWANA...LEAWOOD...LEE'S SUMMIT...LENEXA...
  LOUISBURG...MERRIAM...MISSION...MISSION HILLS...OAK GROVE...
  OLATHE...OVERLAND PARK...PECULIAR...PLEASANT HILL...PRAIRIE
  VILLAGE...RAYMORE...RAYTOWN...SHAWNEE...SPRING HILL AND CLEVELAND.

  RAIN GAGE AT MISSION ROAD AND INDIAN CREEK HAS RECORDED 2.24 INCHES
  OF RAIN SINCE 5 PM...QUIVIRA AND TOMAHAWK CREEK RAIN GAGE 2.17...
  ROE AND TOMAHAWK RAIN GAGE 2.13...PLUMM AND TOMAHWAK RAIN          
  GAGE 2.04 INCHES OF RAIN....1-435 AND NALL 2.01 INCHES OF RAIN.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3894 9505 3903 9478 3904 9461 3906 9461
      3916 9413 3859 9413 3860 9507

$$

SF
3 follow-up statements
224 
WGUS53 KEAX 082151 CCA
FFWEAX
KSC091-121-MOC037-095-090330-
/O.COR.KEAX.FF.W.0017.100608T2145Z-100609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT TUE JUN 8 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 440 PM CDT...AUTOMATED RAIN GAGES ACROSS THE SOUTHERN KANSAS
  CITY METROPOLITAN AREA HAVE RECORDED UP TO 2 INCHES OF RAIN HAS
  FALLEN ACROSS THE SOUTH METRO IN ASSOCIATION WITH A CLUSTER OF
  THUNDERSTORMS MOVING ACROSS THE  WARNING AREA.  RAINFALL RATES
  WITH THESE STORMS ARE AVERAGING 2 TO 3 INCHES PER HOUR. THESE
  INTENSE RAINFALL RATES ARE CAUSING STORM DRAINS TO BECOME OVERWHELMED
  AND IS CAUSING EXCESSIVE PONDING OF WATER ON AREA ROADS AND
  HIGHWAYS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELTON...BLUE SPRINGS...BUCKNER...EDGERTON...FAIRWAY...GARDNER...
  GRAIN VALLEY...GRANDVIEW...GREENWOOD...HARRISONVILLE...
  INDEPENDENCE...LAKE LOTAWANA...LEAWOOD...LEE'S SUMMIT...LENEXA...
  LOUISBURG...MERRIAM...MISSION...MISSION HILLS...OAK GROVE...
  OLATHE...OVERLAND PARK...PECULIAR...PLEASANT HILL...PRAIRIE
  VILLAGE...RAYMORE...RAYTOWN...SHAWNEE...SPRING HILL AND CLEVELAND.

  EXCESSIVE RAINFALL REPORTS SINCE BETWEEN 4 AND 4:45 PM...RAIN GAGE
  AT MISSION ROAD AND INDIAN CREEK HAS RECORDED 2.24
  INCHES...QUIVIRA AND TOMAHAWK CREEK RAIN GAGE 2.17...  ROE AND
  TOMAHAWK RAIN GAGE 2.13...PLUMM AND TOMAHWAK RAIN GAGE 2.04 INCHES
  OF RAIN....AND I-435 AND NALL RAIN GAGE 2.01 INCHES OF RAIN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3894 9505 3903 9478 3904 9461 3906 9461
      3916 9413 3859 9413 3860 9507

$$

SF
652 
WGUS73 KEAX 082220
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT TUE JUN 8 2010

KSC091-121-MOC037-095-090330-
/O.CON.KEAX.FF.W.0017.000000T0000Z-100609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
520 PM CDT TUE JUN 8 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN MIAMI AND
JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND JACKSON AND NORTHERN
CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1030 PM CDT...

AT 515 PM CDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS 
OCCURRING ACROSS THE SOUTHERN KANSAS CITY
METROPOLITAN AREA...WITH REPORTS OF IMPASSABLE ROADS DUE TO FLASH
FLOODING NEAR RED BRIDGE AND HIGHWAY 71 AND SIX TO SEVEN INCHES OF
WATER FLOWING ACROSS THE ROAD AT INTERSTATE 435 AND STATE LINE ROAD. 
IN ADDITION...INDIAN CREEK AND TOMAHAWK CREEKS ARE BEGINNING TO OVERRUN
THEIR BANKS.

AUTOMATED RAIN GAGES DISTRIBUTED ACROSS THE SOUTHERN KANSAS CITY METRO
AREA HAVE RECORDED 2 TO 3 INCHES OF RAIN WITH A CLUSTER OF THUNDERSTORMS
THAT IS MOVING THROUGH THE WARNING AREA.  LOCALIZED RAINFALL OF OVER 
3 INCHES OF RAIN IS COMMON IN THE AREA BETWEEN MISSION ROAD AND NALL JUST
NORTH OF INTERSTATE 435.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BELTON...BLUE
SPRINGS...BUCKNER...EDGERTON...FAIRWAY...GARDNER...GRAIN VALLEY...
GRANDVIEW...GREENWOOD...HARRISONVILLE...INDEPENDENCE...LAKE
LOTAWANA...LEAWOOD...LEE'S SUMMIT...LENEXA...LOUISBURG...MERRIAM...
MISSION...MISSION HILLS...OLATHE...OVERLAND PARK...PECULIAR...
PLEASANT HILL...PRAIRIE VILLAGE...RAYMORE...RAYTOWN...SHAWNEE...
SPRING HILL...CLEVELAND AND EAST LYNNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3894 9505 3903 9478 3904 9461 3906 9461
      3916 9413 3859 9413 3860 9507

$$

SF
219 
WGUS73 KEAX 082334
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT TUE JUN 8 2010

KSC091-121-MOC037-095-090330-
/O.CON.KEAX.FF.W.0017.000000T0000Z-100609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
634 PM CDT TUE JUN 8 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN MIAMI AND
JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND JACKSON AND NORTHERN
CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1030 PM CDT...

AT 628 PM CDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS
OCCURRING ALONG HIGHWAY 79 IN THE VICINITY OF THE PLAZA...AND
BETWEEN 79TH AND 39TH STREET ON WORNALL.  IN ADDITION...AUTOMATED
RAIN GAGES ACROSS JOHNSON AND JACKSON COUNTIES CONTINUE TO 
REPORT RAINFALL FROM 2.5 TO 4 INCHES FELL WITHIN A ONE
TO TWO HOUR PERIOD BETWEEN 4:30 AND 6:30 PM.  THE GREATEST
AMOUNT OF RAINFALL HAS OCCURRED ACROSS THE INDIAN CREEK AND
TOMAHAWK CREEK...THE LOWER BLUE RIVER BASIN...INDIAN CREEK
AND THE BLUE RIVER NEAR STANLEY...WHERE 2.50 AND 3 INCHES
BASIN AVERAGE RAINFALL IS COMMON.  RAPID RISES AND
POSSIBLE FLOODING IS LIKELY IN THESE METROPOLITAN AREA
RIVER BASINS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BELTON...BLUE
SPRINGS...BUCKNER...EDGERTON...FAIRWAY...GARDNER...GRAIN VALLEY...
GRANDVIEW...GREENWOOD...HARRISONVILLE...INDEPENDENCE...LAKE
LOTAWANA...LEAWOOD...LEE'S SUMMIT...LENEXA...LOUISBURG...MERRIAM...
MISSION...MISSION HILLS...OLATHE...OVERLAND PARK...PECULIAR...
PLEASANT HILL...PRAIRIE VILLAGE...RAYMORE...RAYTOWN...SHAWNEE...
SPRING HILL...CLEVELAND AND EAST LYNNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3894 9505 3903 9478 3904 9461 3906 9461
      3916 9413 3859 9413 3860 9507

$$

SF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 4:05 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 8, 4:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT TUE JUN 8 2010

...MESOSCALE CONVECTIVE DISCUSSION...

DESPITE FILTERED SUNSHINE THE ATMOSPHERE HAS NEARLY FULLY RECOVERED
AHEAD OF SURFACE FRONT. THE AIRMASS HAS BECOME EXTREMELY UNSTABLE
WITH 3000 TO 4000 J/KG CAPE. FURTHER DESTABILIZATION IS EXPECTED AND
WE MAY SEE UPWARDS OF 5000 J/KG OF SBCAPE FOR STORMS TO WORK WITH. AS
STORMS INITIALLY DEVELOP...GIVEN THE EXTREME INSTABILITY...0-6KM
SHEAR ON THE ORDER OF 35 TO 40 KTS WILL SUPPORT ORGANIZED STORMS WITH
SUPERCELLS LIKELY. GIVEN LOW CONDENSATION LEVELS THESE STORMS WOULD
WILL BE CAPABLE OF PRODUCING TORNADOES. THE PRESENCE OF A SYNOPTIC
FRONT AND THE LIKELY INTERSECTION OF THAT FRONT WITH AN OUTFLOW
BOUNDARY WILL LEAD TO AN ENHANCED TORNADO THREAT FROM EAST CENTRAL
KANSAS THROUGH WEST CENTRAL MISSOURI.

THE EXTREME INSTABILITY WILL ALSO SUPPORT THE POTENTIAL FOR VERY
LARGE HAIL. HOWEVER...FREEZING LEVELS BETWEEN 15 AND 16 THOUSAND
FEET...BASED OFF THE 18Z TOP SOUNDING...INDICATE THAT A CORE WOULD
HAVE TO BE VERY LARGE WITH 50 DBZ HEIGHTS LIKELY NEEDING TO HIT 40-44
THOUSAND FEET. DAMAGING WINDS WOULD ALSO BE A THREAT INITIALLY WITH
ANY DOWNDRAFTS FROM THE SUPERCELLS.

ANOTHER HAZARD WITH THIS SCENARIO IS THE POTENTIAL FOR FLASH
FLOODING. PRECIPITABLE WATER VALUES AROUND 2 INCHES SUGGEST A STRONG
POTENTIAL FOR EXTREMELY HEAVY RAIN. THIS COULD OCCUR WITH ANY INITIAL
STORM BUT ESPECIALLY AS THE STORMS FORM INTO A CONVECTIVE SYSTEM THIS
EVENING. AS THE STORMS FORM INTO A CONVECTIVE SYSTEM DAMAGING WINDS
WILL BE THE MAIN HAZARD. HOWEVER WITH LOW LEVEL SHEAR BECOMING
DOMINANT...TORNADOES EMBEDDED WITHIN A LINEAR SYSTEM ARE ALSO
POSSIBLE. ALL OF THIS ACTIVITY IS EXPECTED TO PUSH EAST/SOUTHEAST OF
THE FORECAST AREA LATE THIS EVENING.

11

.DISCUSSION...

NEAR TERM/THIS AFTERNOON-TONIGHT...

POST MCS AIRMASS CONTINUES TO RECOVER FROM WEST TO EAST WITH SURFACE
DEWPOINTS IN THE LOWER 70S BEING ADVECTED BACK INTO THE REGION ON
GUSTY SW WINDS. SURFACE BASED ML CAPES PER SPC MESOSCALE PAGE HAVE
REACHED 6000 J/KG BUT IT IS APPARENT FROM THE STORM EVOLUTION OVER
EAST CENTRAL KS THAT WE ARE NOT TAPPING INTO ALL OF THAT AS THEIR
STORM MOTION EXCEEDS THAT OF SURFACE BASED STORMS...PLUS INSPECTION
OF KTOP 18Z SOUNDING AND BUFR SOUNDINGS SHOWS A PRONOUNCED FRONTAL
TYPE INVERSION LEFT OVER FROM THIS MORNINGS MCS THAT HAS YET TO BE
OVERCOME. WHEN THAT DOES EXPECT TO SEE STORMS BECOME MORE SURFACE
BASED. THAT MAY BE WHAT IS OCCURRING FROM NORTH OF ICT TO EMP. HRRR
MESOSCALE CONVECTIVE MODEL HAS BEEN ADVERTISING RAPID DEVELOPMENT
OVER EAST CENTRAL KS/NW MO BY 21Z AND RADAR TRENDS SUPPORT THIS
MODEL. EXPECT TO SEE CONTINUED GROWTH AND INCREASING STRENGTH OF A
DEVELOPING MCS OVER THE WEST CENTRAL CWA WHICH WILL TRACK ESE THIS
EVENING. HAVE SOME CONCERN THAT WE WILL SEE SOME TRAINING OF
CONVECTION OVER THE SOUTHERN TWO TIERS OF COUNTIES THIS EVENING AS
THE LOW LEVEL JET VEERS TO THE WSW AND FEEDS VERY MOISTURE LADEN AIR
WITH PWATS IN EXCESS OF 2 INCHES INTO THE BACK SIDE OF THE COMPLEX.
FORTUNATELY FFG VALUES OVER THE SOUTHERN PORTION OF THE CWA ARE HIGH
ENOUGH THAT THEY SHOULD BE ABLE TO HANDLE MOST OF THE RAINFALL.

HIGH DEGREE OF INSTABILITY AND MODERATE 0-6KM WIND SHEAR WILL
SUPPORT SEVERE WEATHER. WHILE DAMAGING WINDS WILL BE A PRIMARY
THREAT...LARGE HAIL IS STILL A POSSIBILITY DESPITE HIGH FREEZING
LEVEL. MODERATELY STRONG 0-1KM SHEAR IS ALSO STRONG ENOUGH TO
SUPPORT A TORNADO THREAT WITH DISCRETE SUPERCELLS DURING THE INITIAL
PHASE OF CONVECTIVE DEVELOPMENT.

THE STRONGEST ACTIVITY SHOULD EXIT THE SOUTHERN CWA BY MIDNIGHT BUT
ELEVATED SCATTERED SHOWERS COULD LINGER OVER THE SOUTHERN CWA INTO
THE PRE-DAWN HOURS.

MJ

WEDNESDAY - THURSDAY...
REMNANTS FROM TONIGHTS CONVECTIVE SYSTEM ARE EXPECTED TO HAVE
PUSHED SOUTH AND EAST OF THE FORECAST AREA BY LATE WEDNESDAY
MORNING. THIS SHOULD LEAVE THE FORECAST AREA DRY FOR THE AFTERNOON
AND EVENING WITH TEMPERATURES RECOVERING INTO THE MID 80S. FOR
THURSDAY...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA AS A
LOW LEVEL JET ADVECTS WARM...MOIST AIR BACK INTO THE AREA. VERY WARM
AIR ALOFT WILL  INHIBIT ANY CONVECTION ACROSS OUR SOUTHWESTER ZONES
DURING THE DAY BUT PRECIPITATION IS POSSIBLE ON THE NOSE OF THIS
WARM ADVECTION ACROSS NORTHEASTERN PORTIONS OF THE FORECAST AREA.
THE VERY WARM AIR ALOFT WILL ALSO SUPPORT HIGHS REACHING INTO THE
MID TO UPPER 80S.

11

MEDIUM RANGE (FRIDAY THROUGH TUESDAY)...

EXTENDED MODELS MORE OR LESS AGREE WITH POSITION OF LONG WAVE
FEATURES EARLY IN THE MEDIUM RANGE WHERE THEY SHOW A FAIRLY HIGH
AMPLITUDE UPPER LOW OVER THE WESTERN THIRD OF THE US WITH RIDGING
FURTHER EAST. LOTS OF MODEL TO MODEL AND RUN TO RUN DISAGREEMENT OF
POSITION AND TIMING OF FEATURES LATE IN THE EXTENDED AND THE ONLY
THING MISSING FROM THE ENSEMBLE SPAGHETTI CHARTS IS THE
MARINARA...THUS CONFIDENCE ISNT REAL HIGH ON ANY OF THE INDIVIDUAL
SOLUTIONS AND FORECAST IS SOMEWHERE AROUND CLIMATOLOGY.

AB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ039-040-
     043>046-053-054.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ057-060.
&&
Hazardous weather outlook, Jun 8, 1:19 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 PM CDT TUE JUN 8 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
119 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM THIS AFTERNOON
MAINLY SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE...WITH THE GREATEST
THREAT FOR SEVERE WEATHER SOUTH OF A KANSAS CITY TO MOBERLY LINE.
WHILE DAMAGING WINDS AND VERY LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS...ISOLATED TORNADOES WILL BE POSSIBLE.

ALTHOUGH THE AIRMASS OVER THE OUTLOOK AREA WAS STABILIZED FROM THIS
MORNINGS THUNDERSTORM COMPLEX IT IS EXPECTED TO BECOME INCREASINGLY
UNSTABLE DURING THE AFTERNOON AND EVENING HOURS. LOOKING UPSTREAM
THE ENVIRONMENTAL AIR HAS RAPIDLY RECOVERED AND BECOME UNSTABLE OVER
KANSAS. A COLD FRONT DROPPING SOUTHEAST THROUGH NORTHWEST MISSOURI
WILL BECOME THE NEXT FEATURE TO FOCUS ON AS IT INTERACTS WITH THIS
INCREASINGLY UNSTABLE AIRMASS. THUNDERSTORMS ARE EXPECTED TO RAPIDLY
FORM BY MID AFTERNOON ALONG AND JUST AHEAD OF THIS FRONT FROM EAST
CENTRAL KANSAS INTO NORTHERN MISSOURI. IT WILL BE DURING THIS INITIAL
PHASE WHEN ISOLATED STORMS ARE PRESENT THAT THE TORNADIC POTENTIAL
WILL BE GREATEST. WITHIN A COUPLE OF HOURS THE STORMS SHOULD EVOLVE
INTO SHORT LINE SEGMENTS AND THEN EVENTUALLY INTO A SQUALL LINE WHERE
DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAINS WILL BE MOST
LIKELY. THE SEVERE POTENTIAL SHOULD END BY LATE EVENING AS THE
CONVECTIVE LINE MOVES SOUTHEAST AND OUT OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY BE POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY AND
AGAIN OVER THE WEEKEND. WHILE SEVERE WEATHER IS NOT EXPECTED
WEDNESDAY NIGHT AND THURSDAY IT IS TOO SOON TO DETERMINE THE SEVERE
WEATHER THREAT FOR THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY
FOR AREAS SOUTH OF A KANSAS CITY TO MACON LINE.

In the hours before

Special weather statement, Jun 8, 4:03 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT TUE JUN 8 2010

KSZ057-105-082145-
JOHNSON KS-MIAMI KS-
403 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND JOHNSON
COUNTIES IN EAST CENTRAL KANSAS UNTIL 445 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGERTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH TORRENTIAL RAIN AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GARDNER...SPRING HILL...OLATHE...LENEXA...LEAWOOD...OVERLAND
  PARK...PRAIRIE VILLAGE...CLARE...CHILES...LACKMANS...BUCYRUS...
  STILLWELL AND STANLEY.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA THROUGH 9 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3901 9461 3866 9462 3867 9505 3883 9505
TIME...MOT...LOC 2103Z 264DEG 18KT 3875 9498

BOOKBINDER
Special weather statement, Jun 8, 4:23 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT TUE JUN 8 2010

MOZ037-043-082215-
CASS MO-JACKSON MO-
423 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON AND NORTHERN
CASS COUNTIES UNTIL 515 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE MISSOURI STATE
LINE NEAR OVERLAND PARK...SOUTHWEST TO SPRING HILL...AND MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH TORRENTIAL RAIN AND
CONTINUOUS CLOUD TO GROUND LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANDVIEW...BELTON...LEE'S SUMMIT...RAYMORE...GREENWOOD...
  PECULIAR...LAKE LOTAWANA...GRAIN VALLEY...HARRISONVILLE...OAK
  GROVE...PLEASANT HILL...CLEVELAND...FREEMAN...LAKE WINNEBAGO...LONE
  JACK...EAST LYNNE...UNITY VILLAGE...WEST LINE...TARSNEY LAKES AND
  STRASBURG.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3900 9459 3902 9412 3864 9412 3860 9461
TIME...MOT...LOC 2123Z 268DEG 24KT 3892 9451 3874 9470

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:55 PM CDTFlash Flood WatchEAXJohnson, Linn, Miami10 hr
Jun 8, 4:03 PM CDTSpecial Weather StatementEAXJohnson42 min
Jun 8, 4:29 PM CDTAreal Flood AdvisoryEAXJohnson, Miami6 hr
Jun 8, 4:37 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami38 min
Jun 8, 5:12 PM CDTRiver Flood WarningEAXJohnson4 hr
Jun 7, 7:41 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline76 days
Jun 8, 10:34 AM CDTHigh Wind WarningEAXLafayette, Saline86 min
Jun 8, 10:56 AM CDTRiver Flood WarningEAXChariton, Macon22 hr
Jun 8, 4:05 PM CDTRiver Flood WarningEAXAndrew, Nodaway9 hr
Jun 8, 4:23 PM CDTSpecial Weather StatementEAXCass, Jackson52 min
Jun 8, 5:13 PM CDTSpecial Weather StatementEAXJohnson, Lafayette47 min
Jun 8, 5:39 PM CDTTornado WarningEAXCass21 min
Jun 8, 6:06 PM CDTFlash Flood WarningEAXCarroll, Lafayette, Ray, Saline6 hr
Jun 8, 6:13 PM CDTFlash Flood WarningEAXHenry, Johnson6 hr
Jun 8, 6:21 PM CDTFlash Flood WarningEAXClay, Jackson, Ray3 hr
Jun 8, 6:26 PM CDTRiver Flood WarningEAXCass, Henry, Johnson35 hr
Jun 8, 6:26 PM CDTRiver Flood WarningEAXBates, Cass, Henry51 hr
Jun 8, 6:56 PM CDTSpecial Weather StatementEAXJohnson34 min
Jun 8, 6:58 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph, Saline6 hr

Nearby

Flash Flood Warnings in Kansas, 2010Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.